Common side effects of Parkinson’s usually include headache, flu-like symptoms, feeling dizzy, constipation and dry mouth.
But for one woman, the symptoms were extremely different.
According to reports:
But after seven days, the Turkish woman began experiencing rather more unusual ones – hyperarousal and increased libido, LiveScience reports.
This was triggering three to five orgasms a day, lasting between five and 20 seconds each time.
By the 10th day, the woman was so distressed, she was admitted to hospital.
In a case report, to be published in the journal Parkinsonism and Related Disorders, the doctors who treated her wrote: ‘To the best of our knowledge, this is the first report of this adverse effect of rasagiline.’
Why the spontaneous orgasms occurred isn’t clear – but one theory is the raised levels of dopamine that rasagiline causes.
The woman had not been taking any other medication, and she did not experience any other bizarre symptoms related to the use of the drug, according to the report from the medics at the department of neurology at Necmettin Erbakan University in Konya, Turkey.
When she stopped taking the drug, the symptoms stopped.
But the orgasms began again 15 days later when she resumed the course, forcing her to abandon it.
It’s not clear why the spontaneous orgasms occurred – but one theory is the raised levels of dopamine that rasagiline causes.
This is because dopamine is a neurotransmitter that activates the body’s reaction to sexual pleasure, the researchers say.
In their case report, they mention another bizarre case concerning the drug – a man who suffered from spontaneous ejaculation.
The episodes continued even when the dose of rasagiline dropped by half, but stopped when the 65-year-old ceased taking the drug.
He also reported a better sex life when he did want to have intercourse, according to the report in the journal Movement Disorders.
(Photo Source: Thinkstock)